Thunderstorm Wind, Harding
- When
- June 30, 6:30 PM MST
- Where
- Harding County, 7.73 mi NE of Ludlow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.921, -103.286
Wind gusts were estimated at 60 mph.
A long-lived supercell thunderstorm tracked southeast from North Dakota across far northwestern South Dakota during the evening. The storm produced large hail, wind gusts to 80 mph, and a tornado in far northern Harding County near the North Dakota border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked southeast from North Dakota across far northwestern South Dakota during the evening. The storm produced large hail, wind gusts to 80 mph, and a tornado in far northern Harding County near the North Dakota border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 4:47 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 547 PM MDT TUE JUN 30 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 237 PM MDT TUE JUN 30 2015 UPPER RIDGING ACROSS THE WRN CONUS CONTINUES TODAY WITH WNW TO NW FLOW OVER THE NRN PLAINS. A STRONG S/W IS CROSSING ERN MT/WRN ND. SURFACE ANALYSIS SHOWS LOW PRES ACROSS ERN MT...THRU THE BLKHLS...INTO THE NEB PNHDL. KUDX SHOWS WEAK SHRA ACTIVITY DEVELOPING OVER THE LAST HOUR ACROSS PTNS OF NE WY/WRN SD...AND TSRA EAST OF THE CWA IN NCNTRL SD. MLCAPE OF 1000-1500 J/KG IS EXPECTED THIS AFTN WITH STRONG EFCTV SHEAR...SO SOME SUPERCELL DEVELOPMENT IS EXPECTED LATE THIS AFTN INTO THE EVNG MAINLY ACROSS THE WRN SD PLAINS INTO THE BLKHLS. BEST CHANCE FOR PRECIP WILL BE OVER NW SD INTO CNTRL SD WHERE BEST FORCING WILL BE. LARGE HAIL WILL BE MAIN THREAT THOUGH SOME DAMAGING WINDS COULD STILL BE POSSIBLE. STORMS WILL SHIFT SOUTH/EAST OF THE CWA OVERNIGHT. NW FLOW CONTINUES WED AS THE UPPER PATTERN CHANGES LITTLE. SLIGHTLY COOLER TEMPS ARE EXPECTED AS LOW LEVEL FLOW BECOMES NWRLY BEHIND THE DEPARTING SURFACE LOW. CONVECTION WILL BE ONGOING MUCH OF THE DAY TOMORROW ACROSS CNTRL SD..PERHAPS INTO THE NW SD CWA. OTHERWISE MUCH OF THE DAYTIME HOURS ARE EXPECTED TO BE QUIET. AN UPPER WAVE IS PROGGED TO CROSS ERN MT INTO WRN SD BRINGING NIGHTTIME CONVECTION TO THE AREA. MLCAPE WILL BE ANYWHERE FROM 1000-2000 J/KG WITH DECENT ENOUGH SHEAR FOR SUPERCELL/SPLITTING STORMS. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 237 PM MDT TUE JUN 30 2015 NORTHWEST FLOW ALOFT WILL PREVAIL THURSDAY THROUGH THE WEEKEND AS SHORT-WAVE TROUGHS TOP THE WRN CONUS RIDGE AND MOVE ACROSS THE NRN PLAINS...RESULTING IN ISOLD-SCT SHRA/TSRA FROM TIME TO TIME. EXPECT WAVES BOTH THURSDAY AND FRIDAY NIGHTS...FOLLOWED BY A STRONG TROUGH/UPPER LOW SETTING UP ACROSS CANADA SATURDAY AND SUNDAY. THIS WILL PUSH A COLD FRONT SOUTH ACROSS THE REGION SATURDAY NIGHT AND SUNDAY...AND WILL BE ASSOCIATED WITH A SCATTERED LINE OF THUNDERSTORMS AND GUSTY NORTHWEST WINDS IN ITS WAKE. AFTER THAT THERE IS NOTABLE DISAGREEMENT BETWEEN THE GFS AND ECMWF FOR NEXT WEEK AS THE ECMWF KEEPS A STRONGER RIDGE IN THE WRN CONUS WHILE THE GFS HAS A TROUGH IN THE WRN CONUS AND A RIDGE IN THE CNTRL CONUS. ENSEMBLE GUIDANCE IS MORE IN LINE WITH THE GFS. THE RESULT OF THIS WOULD BE TEMPERATURES A BIT ABOVE AVERAGE AND CHANCES OF TSRA AS ZONAL-TO-SOUTHWEST FLOW ALOFT SETS UP. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 545 PM MDT TUE JUN 30 2015 VFR CONDITIONS EXPECTED THROUGH THE PERIOD...WITH THE EXCEPTION OF POSSIBLE IFR/MVFR CIGS WED MRNG OVER NWRN SD AS STRATUS MOVES SOUTHWARD OUT OF ND. IF THIS DOES OCCUR...EXPECT IT TO MOVE EAST BY 18Z. OTHERWISE...ISOLD-SCT SHRA/TSRA EXPECTED TNGT FROM NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...WITH THE BEST CHANCE OVER NWRN SD. MOST ACTIVITY SHOULD BE EAST OF THE AREA BY 06Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...BUNKERS AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MDT TUE JUN 30 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-010900- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 248 AM MDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
10 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
A tornado touched down in southern Bowman County, North Dakota and moved south into South Dakota west of US Highway 85. The total path length was almost four miles, and was on the ground over a mile in South Dakota. It caused no damage in Harding County, but did damage buildings on a farm about a mile north of the state line estimated around 100 mph and corresponding to EF1. Additional information on the first portion of this tornado is in the North Dakota, Central and West section of this Storm Data report.
Wind gusts were estimated at 70 mph.
Wind gusts were estimated at 60 mph.
Sixty mph wind gusts were noted.
Wind gusts to 70 mph accompanied tennis ball sized hail.
Wind-driven hail broke windows.
Wind gusts to 80 mph uprooted several six to eight inch diameter trees.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590886, 590887, 591963, 590889, 590894, 590891, 590895, 590899, 590900, 590902, 592032, 592033, 590904, 590907, 590908, 590911, 590910.